Face touch­ing or pinch­ing as­so­ci­ated with mul­ti­ple causes

Ripon Bulletin - - Local/state/opinion - TOYOUR GOODHEALTH Keith Roach, M.D.

DEAR DR. ROACH: I have a grandson who pinches his face. He just grad­u­ated from high school and did very well. He will be go­ing to col­lege in the fall. He does not like to be around peo­ple, and when I ask him where or what would he like to go or do, he says nowhere. He does play a lot of games on his phone and TV. I have watched him and am very con­cerned. He does it sev­eral times a day, even when he plays his games. -- D.F.

AN­SWER: Many con­di­tions are as­so­ci­ated with re­peat­edly touch­ing the face, and I can’t guess re­li­ably what his might be. The list is fairly long, and in­cludes anx­i­ety dis­or­ders, ob­ses­sive-com­pul­sive dis­or­der, ADHD, Tourette’s syn­drome and autism spec­trum ill­nesses. The fact that he has done so well at school is very im­por­tant, and while it doesn’t ei­ther con­firm or re­ject any of th­ese di­ag­noses, it is re­as­sur­ing.

If I were the physi­cian see­ing him, I would want much more in­for­ma­tion about his de­vel­op­men­tal his­tory, school eval­u­a­tions and any psy­cho­log­i­cal assessments that might have been done. In­ter­view­ing his fam­ily (es­pe­cially par­ents and sib­lings) could be very help­ful. If it weren’t clear to me at that point, I would rec­om­mend a psy­chi­atric eval­u­a­tion, if the prob­lem was se­vere enough to merit it, which is dif­fi­cult for me to say from your de­scrip­tion.

DEAR DR. ROACH: Earlier this year, my 59-year-old brother was di­ag­nosed with atrial fib­ril­la­tion. He un­der­went a car­diover­sion suc­cess­fully, and the car­di­ol­o­gist put him on an anti-ar­rhyth­mia drug (amio­darone) and a blood thin­ner (Xarelto) in­def­i­nitely.

After four months, he suf­fered a ma­jor GI bleed event that hos­pi­tal­ized him. A colonoscopy showed only di­ver­tic­u­lo­sis, which they con­cluded was what caused the bleed­ing event. He was rec­om­mended for life­long med­i­ca­tion.

In your opin­ion, can a per­son with di­ver­tic­u­lo­sis safely be on a blood thin­ner like Xarelto with­out a ma­jor risk of GI bleed­ing? Also, if the car­diover­sion got his heart beat­ing nor­mally again, and he is on an anti-ar­rhyth­mic drug, must he be on a blood thin­ner as well? -- A.J.F.

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.